Were you adequately warned about the possible side effects of Depakote, Depakene, Depacon, and Stavzor?
Generally speaking, as revisions of FDA drug labels are released and new or increased warnings are added to those labels, doctors should keep current with the prescribing information for the medications they use to treat their patients.
Often when a new FDA drug label is released with increased warnings of particularly severe or life-threatening possible side effects, a “Dear Doctor” letter is also issued to providers, so that they may adequately warn patients.
Accordingly, any time that Depakote / Depakene / Depacon / Stavzor was prescribed to a female patient, doctors should have warned about the possible fetal side effects of “major congenital malformations, particularly neural tube defects (e.g., spina bifida)” and / or “decreased IQ scores.”
1. the female patient who was prescribed one of the aforementioned drugs was of childbearing potential; and,
2. Depakote / Depakene / Depacon / Stavzor was deemed “essential to the management of her medical condition,”
Then her doctor should have warned her that:
1. the drugs could cause “major congenital malformations, particularly neural tube defects (e.g., spina bifida)” and / or “decreased IQ scores”; and,
2. “effective contraception” was necessary so as to prevent pregnancy and any fetal exposure to these drugs.
- FDA drug label changes for Depakote / Depakene / Depacon / Stavzor
- Should you have been prescribed Depakote / Depakene / Depacon / Stavzor?